April, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff
Methotrexate and Anti-inflammatories
from Rob T.

Hi Ed. I'm doing a beta test for some medical training software and there is whole section on drug interactions. I am not on Methotrexate for my P, nor do I personally know anyone who is, but I have found several times during this project that it has very bad reactions with aspirin and ibuprofen and related anti-inflammatories. The reaction reported is decreased Methotrexate clearance and increased toxicity. Just wanted to share this in case this isn't something derms have mentioned to those using it. -Rob T.

*****

Ed’s Response: I have read about the relationship between MTX and anti-inflammatories in several places. The irony here is that people who take MTX to combat psoriatic arthritis (PA) are typical users of anti-inflammatory medications to control pain in their joints. Having to lay-off these medicines while waiting for the MTX to work can be torturous.

In my case — and I doubt my case is unusual — the derm and the rheumy agreed on prescribing an anti-inflammatory and, while I was taking that, they did blood work-ups every other month to monitor my liver functions. (They would normally do blood work-ups about every three months but, as you reported, simultaneous use of an anti-inflammatory can escalate the damage done by MTX.)

Thanks for pointing out this drug interaction, Rob. There are many anti-inflammatory drugs (a class of pain-killer) available over-the-counter and those of us on MTX who do NOT keep this drug interaction in mind may be tempted to take these OTC products without informing our doctors. While we are taking MTX, that is not a good idea. -Ed

This Month's Mail | Archives

www.flakehq.com